Table of Contents Author Guidelines Submit a Manuscript
Journal of Applied Mathematics

Volume 2014 (2014), Article ID 468694, 8 pages

http://dx.doi.org/10.1155/2014/468694
Research Article

Convergence Theorem for a Family of New Modified Halley’s Method in Banach Space

1Department of Mathematics, Taizhou University, Linhai, Zhejiang 317000, China

2Department of Mathematics, Zhejiang University, Hangzhou, Zhejiang 310027, China

3Department of Mathematics, Zhejiang Sci-Tech University, Hangzhou, Zhejiang 310018, China

Received 18 February 2014; Revised 8 May 2014; Accepted 22 May 2014; Published 17 June 2014

Academic Editor: Alicia Cordero

Copyright © 2014 Rongfei Lin et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We establish convergence theorems of Newton-Kantorovich type for a family of new modified Halley’s method in Banach space to solve nonlinear operator equations. We present the corresponding error estimate. To show the application of our theorems, two numerical examples are given.

1. Introduction

Solving the nonlinear operator equation is an important issue in the engineering and technology field. Finding solutions of the nonlinear operator equation in Banach spaces also is a very general subject which is widely used in both theoretical and applied areas of mathematics for many years. Many problems may be formulated in terms of finding zeros. These roots cannot be expressed in closed form generally. Thus, in order to solve nonlinear equations, we have to use approximate methods (see [1]). In this study, we consider establishing the Newton-Kantorovich convergence theorems for a family of new modified Halley’s method with third-order Banach space by using majorizing function which is used to solve the nonlinear operator equation. Consider where is defined as an open convex of a Banach space with values in a Banach space .

There are kinds of methods to find a solution of (1). Iterative methods are often used to solve this problem (see [1]). If we use the famous Newton’s method, we can do as follows: Under the reasonable hypothesis, Newton’s method is second-order convergence.

Since Kantorovich presented the famous convergence result (see [2]), many Newton-Kantorovich type convergence theorems were gotten (see [311]). To improve the convergence order, many modified methods have been presented (see [1215]). The famous Halley’s method is third-order convergence which was widely discussed (see [1623]). The famous Halley’s method is defined as follows: where

In the year of 2001, Gutiérrez and Hernández [24] proposed the Super-Halley method, which is an acceleration of Newton’s method with third order. Consider Using the majorant principle, the authors also established a semilocal convergence theorem for the Super-Halley method under weaker conditions, which is defined as follows:

Extending the family of scalar iterative processes considered by Hernandez and Salanova in [25], Gutiérrez and Hernández [26] presented a one-parameter family of iterative processes This family includes, as particular cases, Chebyshev’s method ( ), Halley’s method ( ), and convex acceleration of Newton’s method ( ). Under Kantorovich-type assumptions, the authors obtained results on existence and uniqueness of solution of (1).

The calculation of the second derivative of the function is needed in the above iterative methods. For avoiding the calculation and keeping higher order of convergence at the same time, some authors have studied the convergence of the iteration (3) by using difference quotient of the first derivative to replace the second derivative.

Based on Halley’s method in which the second derivative is replaced with a finite difference between first derivatives, that is, a class of iterative methods with free second derivative is obtained [27]. Consider where and .

For , a third-order method is obtained [28]:

For , another third-order method is obtained [29, 30]: These methods do not require the second derivative although they can converge cubically. Thus, the approach to remove the second derivative is important and interesting for deriving more new high-order iterative methods free from second derivative from third-order iterative methods with second derivative.

By directly replacing with a new approximation a class of modifications of Halley’s method free from second derivative [31] is obtained; that is, where ,   , and . This modified Halley’s method is cubically convergent for any nonzero real number .

Now, we consider a new finite difference approximation of : where and from Halley’s method (3), we obtain a family of new modified Halley’s method with parameters and :

This includes the modified Chebyshev iteration (see [8, 9]) for ,   and the Jarratt iteration (see [32, 33]) for ,   . In this paper, we discuss the convergence of modified Halley’s methods for solving nonlinear operator equations in Banach spaces and establish convergence theorems of Newton-Kantorovich’s type. The corresponding error estimate is also given. Finally, two examples are provided to show the application of our theorem.

2. Convergence Theorem

In the section, we establish a Newton-Kantorovich type convergence theorem and present the error estimate. Denote , where , , are positive real numbers. Write , , and , where , are the roots of the equation . Let

Firstly, we get some lemmas.

Lemma 1. Assume and are the sequences generated by (17). If , then the sequences and are monotonically increasing and converge to . Moreover, one has

Proof. By (17) we can get By a simple calculation and mathematical induction, it is easy to prove Lemma 1.

Lemma 2. Let be a nonlinear operator defined on a convex domain of a Banach space with values in a Banach space . Assume that has second-order continuous Frechet derivatives on . If , are the sequences generated by (16), then

Proof. Consider Hence,

This completes the proof.

Theorem 3. Let and be Banach space and let be an open convex domain. Assume has second-order continuous Frechet derivatives. For an initial value and fixed parameters ,   , if exists and the conditions are satisfied and , then the sequence generated by (16) is well defined and converges to a unique solution of (1) in .

Theorem 4. Assume satisfies conditions in Theorem 3. Denoting , one has the following:(i)when , (ii)when ,

3. Proof of Theorem

Proof of Theorem 3. To prove Theorem 3, we first prove that following items are true for all : ) ; ( ) ; ( ) ; ( ) ; ( ) . It is easy to check for the case by the initial conditions. By using mathematical induction, assume that the above statements are true for some fixed . Then we have : : By Banach Lemma, we get that exists and : By Lemma 2 and , Hence, we deduce that Moreover, we have : By Lemma 1, if , then the sequence generated by (16) is well defined, remains in for all , and converges to a solution of (1).

To show uniqueness, let us assume that there exists a second solution of (1) in . Then

By Banach Lemma, we can obtain that the inverse of the linear operator exists and

We conclude that . The proof of Theorem 3 is completed.

Proof of Theorem 4. By Lemma 1, we have

Similarly,

Hence, Because , we obtain When ,

Hence, we get

The proof of Theorem 4 is completed.

4. Applications

Example 1. Consider the case as follows: where the space is with norm

This equation arises in the theory of the radiative transfer, neutron transport, and kinetic theory of gasses. Let us define the operator on by Then, for , we can obtain

That means the hypotheses of the theorem are satisfied and for the error bound becomes For , we get

In practical computation, we use a discretization process. By Gauss-Legendre quadrature formula with 8 nodes: we approximate the integral equation (42), where the nodes and the weights are known. Denote by , so we can transform (42) into the following system of nonlinear equations: where . Then, we rewrite the above system in the matrix form. Consider where , and . We also get

After 3 iterative steps, we can obtain the numerical solution of (42) by method (16) with , , and the solution , and we present the error computing result of (42) in Table 1.

tab1
Table 1: Error computing results of (42).

Example 2. Now we employ iterative methods (16) to solve the equation and compare these methods with Newton’s method, Halley’s method, and modified Halley’s methods (16). We define as follows: Denote , by (16) , where , . We have if So, we get the convergence of the sequence generated by modified Halley’s method (16) with four orders when , .

Now, we compare some of these methods for the calculus of . We analyze the errors for these methods with Newton’s method, Halley’s method, and the family of new modified Halley’s methods (16). In these cases, we have taken , (see Table 2).

tab2
Table 2: Error computing results ( ).

Conflict of Interests

The authors declare that there is no conflict of interests regarding the publication of this paper.

Acknowledgments

This work is supported by the National Basic Research 973 Program of China (no. 2011JB105001), National Natural Science Foundation of China (Grant no. 11371320), Zhejiang Natural Science Foundation (Grant no. LZ14A010002), Foundation of Science and Technology Department (Grant no. 2013C31084) of Zhejiang Province, and Scientific Research Fund of Zhejiang Provincial Education Department (nos. Y201431077 and Y201329420).

References

  1. J. M. Ortega and W. C. Rheinboldt, Iterative Solution of Nonlinear Equations in Several Variables, Academic Press, New York, NY, USA, 1970. View at MathSciNet
  2. L. V. Kantorovič, “On Newton's method,” Akademiya Nauk SSSR. Trudy Matematicheskogo Instituta Imeni V. A. Steklova, vol. 28, pp. 104–144, 1949 (Russian). View at Google Scholar · View at MathSciNet
  3. I. K. Argyros and S. Hilout, “Extending the Newton-Kantorovich hypothesis for solving equations,” Journal of Computational and Applied Mathematics, vol. 234, no. 10, pp. 2993–3006, 2010. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  4. I. K. Argyros, “On the Newton-Kantorovich hypothesis for solving equations,” Journal of Computational and Applied Mathematics, vol. 169, no. 2, pp. 315–332, 2004. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  5. I. K. Argyros, “On the comparison of a weak variant of the Newton-Kantorovich and Miranda theorems,” Journal of Computational and Applied Mathematics, vol. 166, no. 2, pp. 585–589, 2004. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  6. J. M. Gutiérrez and M. A. Hernández, “New recurrence relations for Chebyshev method,” Applied Mathematics Letters, vol. 10, no. 2, pp. 63–65, 1997. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  7. J. A. Ezquerro, D. González, and M. A. Hernández, “A modification of the classic conditions of Newton-Kantorovich for Newton's method,” Mathematical and Computer Modelling, vol. 57, no. 3-4, pp. 584–594, 2013. View at Publisher · View at Google Scholar · View at MathSciNet
  8. S. Amat, I. K. Argyros, S. Busquier, R. Castro, S. Hilout, and S. Plaza, “Newton-type methods on Riemannian manifolds under Kantorovich-type conditions,” Applied Mathematics and Computation, vol. 227, pp. 762–787, 2014. View at Publisher · View at Google Scholar · View at MathSciNet
  9. M. A. Hernández and M. A. Salanova, “Modification of the Kantorovich assumptions for semilocal convergence of the Chebyshev method,” Journal of Computational and Applied Mathematics, vol. 126, no. 1-2, pp. 131–143, 2000. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  10. Q. B. Wu and Y. Q. Zhao, “Third-order convergence theorem by using majorizing function for a modified Newton method in Banach space,” Applied Mathematics and Computation, vol. 175, no. 2, pp. 1515–1524, 2006. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  11. R. Lin, Y. Zhao, Z. Šmarda, Y. Khan, and Q. Wu, “Newton-Kantorovich and Smale uniform type convergence theorem for a deformed Newton method in Banach spaces,” Abstract and Applied Analysis, vol. 2013, Article ID 923898, 8 pages, 2013. View at Publisher · View at Google Scholar · View at MathSciNet
  12. I. K. Argyros and S. K. Khattri, “Weaker Kantorovich type criteria for inexact Newton methods,” Journal of Computational and Applied Mathematics, vol. 261, pp. 103–117, 2014. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  13. S. Weerakoon and T. G. I. Fernando, “A variant of Newton's method with accelerated third-order convergence,” Applied Mathematics Letters, vol. 13, no. 8, pp. 87–93, 2000. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  14. H. Ren and I. K. Argyros, “On the semi-local convergence of Halley's method under a center-Lipschitz condition on the second Fréchet derivative,” Applied Mathematics and Computation, vol. 218, no. 23, pp. 11488–11495, 2012. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  15. J. S. Kou, Y. T. Li, and X. H. Wang, “On modified Newton methods with cubic convergence,” Applied Mathematics and Computation, vol. 176, no. 1, pp. 123–127, 2006. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  16. D. Chen, I. K. Argyros, and Q. S. Qian, “A note on the Halley method in Banach spaces,” Applied Mathematics and Computation, vol. 58, no. 2-3, pp. 215–224, 1993. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  17. I. K. Argyros, “The super-Halley method using divided differences,” Applied Mathematics Letters, vol. 10, no. 4, pp. 91–95, 1997. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  18. J. M. Gutiérrez and M. A. Hernández, “Recurrence relations for the super-Halley method,” Computers & Mathematics with Applications, vol. 36, no. 7, pp. 1–8, 1998. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  19. S. Amat, S. Busquier, and J. M. Gutiérrez, “Third-order iterative methods with applications to Hammerstein equations: a unified approach,” Journal of Computational and Applied Mathematics, vol. 235, no. 9, pp. 2936–2943, 2011. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  20. J. A. Ezquerro and M. A. Hernández, “A modification of the super-Halley method under mild differentiability conditions,” Journal of Computational and Applied Mathematics, vol. 114, no. 2, pp. 405–409, 2000. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  21. J. A. Ezquerro and M. A. Hernández, “On the R-order of the Halley method,” Journal of Mathematical Analysis and Applications, vol. 303, no. 2, pp. 591–601, 2005. View at Publisher · View at Google Scholar · View at MathSciNet
  22. B. Neta and M. Scott, “On a family of Halley-like methods to find simple roots of nonlinear equations,” Applied Mathematics and Computation, vol. 219, no. 15, pp. 7940–7944, 2013. View at Publisher · View at Google Scholar · View at MathSciNet
  23. R. F. Lin, Y. Q. Zhao, Z. Smarda, Q. B. Wu, and Y. Khan, “Newton-Kantorovich convergence theorem of a new modified Halley’s method family in a Banach space,” Advances in Difference Equations, vol. 2013, article 325, 2013. View at Publisher · View at Google Scholar
  24. J. M. Gutiérrez and M. A. Hernández, “An acceleration of Newton's method: super-Halley method,” Applied Mathematics and Computation, vol. 117, no. 2-3, pp. 223–239, 2001. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  25. M. A. Hernandez and M. A. Salanova, “A family of Chebyshev-Halley type methods,” International Journal of Computer Mathematics, vol. 47, pp. 59–63, 1993. View at Google Scholar
  26. J. M. Gutiérrez and M. A. Hernández, “A family of Chebyshev-Halley type methods in Banach spaces,” Bulletin of the Australian Mathematical Society, vol. 55, no. 1, pp. 113–130, 1997. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  27. J. A. Ezquerro and M. A. Hernández, “A uniparametric Halley-type iteration with free second derivative,” International Journal of Pure and Applied Mathematics, vol. 6, no. 1, pp. 103–114, 2003. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  28. S. Weerakoon and T. G. I. Fernando, “A variant of Newton's method with accelerated third-order convergence,” Applied Mathematics Letters, vol. 13, no. 8, pp. 87–93, 2000. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  29. M. Frontini and E. Sormani, “Some variant of Newton's method with third-order convergence,” Applied Mathematics and Computation, vol. 140, no. 2-3, pp. 419–426, 2003. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  30. H. H. H. Homeier, “A modified Newton method for rootfinding with cubic convergence,” Journal of Computational and Applied Mathematics, vol. 157, no. 1, pp. 227–230, 2003. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  31. J. Kou, Y. Li, and X. Wang, “Modified Halley's method free from second derivative,” Applied Mathematics and Computation, vol. 183, no. 1, pp. 704–708, 2006. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  32. I. K. Argyros, D. Chen, and Q. Qian, “An inverse-free Jarratt type approximation in a Banach space,” Approximation Theory and Its Applications, vol. 12, no. 1, pp. 19–30, 1996. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  33. J. A. Ezquerro and M. A. Hernández, “Relaxing convergence conditions for an inverse-free Jarratt-type approximation,” Journal of Computational and Applied Mathematics, vol. 83, no. 1, pp. 131–135, 1997. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet